Junctional escape rhythm

A junctional escape rhythm is a string of beats that occurs after a conduction delay from the atria. The normal intrinsic firing rate for cells in the AV junction is 40 to 60 beats/minute.

Remember that the AV junction can take over as the heart’s pacemaker if higher pacemaker sites slow down or fail to fire or conduct. The junctional escape beat is an example of this compensatory mechanism. Because junctional escape beats prevent ventricular standstill, they should never be suppressed.

Backward and upside-down

In a junctional escape rhythm, as in all junctional arrhythmias, the atria are depolarized by means of retrograde conduction. The P waves are inverted, and impulse conduction through the ventricles is normal. (See Check age and lifestyle.)




Ages

And stages


Check age and lifestyle

Junctional escape beats may occur in healthy children during sleep. They may also occur in healthy athletic adults.

In these situations, no treatment is necessary.


Don’t skip this strip


Identifying junctional escape rhythm

This rhythm strip illustrates junctional escape rhythm. Look for these distinguishing characteristics.


•  Rhythm: Regular

•  Rate: 60 beats/minute

•  P wave: Inverted and preceding each QRS complex


PR interval: 0.10 second QRS complex: 0.10 second T wave: Normal


QT interval: 0.44 second Other: None


The rhythm is regular with a rate of 40 to 60 beats/minute.

It may be slow, but at least it’s regular

A patient with a junctional escape rhythm has a slow, regular pulse rate of 40 to 60 beats/minute. The patient may be asymptomatic. However, pulse rates less than 60 beats/minute may lead to inadequate cardiac output, causing hypotension, syncope, or decreased urine output.

How you intervene

Treatment for a junctional escape rhythm involves correcting the underlying cause; for example, digoxin may be withheld. Atropine may be given to increase the heart rate, or a temporary or permanent pacemaker may be inserted if the patient is symptomatic.

Nursing care includes monitoring the patient’s serum digoxin and electrolyte levels and watching for signs of decreased cardiac output, such as hypotension, syncope, or decreased urine output. If the patient is hypotensive, lower the head of his bed as far as he can tolerate it and keep atropine at the bedside. Discontinue digoxin if indicated.

  • Contact
  • Category: Heart and vessels